Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 88, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 1998, 3:58 AM EDT for Van Buren County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 1998, 3:58 AM EDT (07:58 UTC)
- Expired
- Jun 26, 1998, 5:00 AM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:43 AM EDT, 16 hours 15 minutes earlier.
Area forecast discussion, Jun 25, 11:43 AM EDT, 16 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT WED JUN 24 1998 PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON... WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING CAPE VALUES TOWARD 4000 J/KG. 14Z SURFACE MAP SHOWS WELL DEFINED OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN. ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT. LOW AND MID LEVEL WIND MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVEbNING. ONLY REAL CHANGE TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS A BIT. BORIS
In the hours before
Special weather statement, Jun 26, 2:49 AM EDT, 1 hour 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-260800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 249 AM EDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CLEARED PORTIONS OF SEVERE THUNDERSTORM WATCH 671 FOR PARTS OF SOUTHWEST LOWER MICHIGAN. THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH: IN WEST CENTRAL LOWER MICHIGAN: LAKE MASON MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: CLARE GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE NIGHT. ANY STORMS THAT DO DEPVELOP SHOULD REMAIN BELOW SEVERE LEVELS. MWH
Special weather statement, Jun 26, 2:49 AM EDT, 1 hour 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-260800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 249 AM EDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CLEARED PORTIONS OF SEVERE THUNDERSTORM WATCH 671 FOR PARTS OF SOUTHWEST LOWER MICHIGAN. THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH: IN WEST CENTRAL LOWER MICHIGAN: LAKE MASON MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: CLARE GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE NIGHT. ANY STORMS THAT DO DEPVELOP SHOULD REMAIN BELOW SEVERE LEVELS. MWH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:30 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 50 min |
| Jun 25, 8:55 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 65 min |
| Jun 25, 9:16 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 79 min |
| Jun 25, 9:23 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 62 min |
| Jun 25, 9:25 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 65 min |
| Jun 25, 9:58 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 47 min |
| Jun 25, 10:22 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 48 min |
| Jun 25, 10:34 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 31 min |
| Jun 25, 10:55 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 60 min |
| Jun 25, 11:01 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 25, 11:47 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| Jun 26, 12:08 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 62 min |
| Jun 26, 12:39 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 66 min |
| Jun 26, 1:06 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 64 min |
| Jun 26, 1:34 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 51 min |
| Jun 26, 6:34 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.